{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,11]],"date-time":"2026-09-11T19:20:04Z","timestamp":1789154404537,"version":"build-2803163510"},"reference-count":10,"publisher":"The Endocrine Society","issue":"4","license":[{"start":{"date-parts":[[2025,3,19]],"date-time":"2025-03-19T00:00:00Z","timestamp":1742342400000},"content-version":"vor","delay-in-days":2,"URL":"https:\/\/creativecommons.org\/licenses\/by-nc-nd\/4.0\/"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2025,3,17]]},"abstract":"<jats:title>Abstract<\/jats:title>\n               <jats:p>Insulin poisoning, defined as the administration of any dose exceeding therapeutic levels, is a medical emergency that can lead to profound hypoglycemia, resulting in acute and long-term neurological sequalae and death. Current Australian therapeutic guidelines recommend oral or IV glucose as the sole treatment modality for hypoglycemia resulting from insulin poisoning. However, the altered pharmacokinetics of insulin glargine at doses exceeding 0.9\u2005IU\/kg can result in prolonged hypoglycemia, often necessitating several days of IV glucose to maintain euglycemia. Although IV glucose is generally considered a benign intervention, its prolonged use can be associated with several adverse effects, including thrombophlebitis, extravasation necrosis, fluid overload, hyponatremia, and glycogenic hepatopathy. To reduce these complications, adjunct therapies such as glucocorticoids, octreotide, glucagon, and surgical excision of subcutaneous insulin deposits have been described in the literature. We report a case of refractory hypoglycemia secondary to insulin poisoning managed with IV hydrocortisone as an adjunctive therapy to IV glucose. To the authors knowledge, this is the first case report describing the use of IV hydrocortisone as a single adjunct in this setting.<\/jats:p>","DOI":"10.1210\/jcemcr\/luaf041","type":"journal-article","created":{"date-parts":[[2025,3,19]],"date-time":"2025-03-19T08:54:13Z","timestamp":1742374453000},"source":"Crossref","is-referenced-by-count":1,"title":["Hypoglycemia Secondary to Intentional Insulin Poisoning Managed With Intravenous Hydrocortisone"],"prefix":"10.1210","volume":"3","author":[{"ORCID":"https:\/\/orcid.org\/0009-0006-5809-6537","authenticated-orcid":false,"given":"Jeremy","family":"Taylor","sequence":"first","affiliation":[{"name":"Department of Endocrinology and Diabetes, Barwon Health , Geelong, VIC 3220 ,","place":["Australia"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"ORCID":"https:\/\/orcid.org\/0009-0004-9960-306X","authenticated-orcid":false,"given":"Elizabeth","family":"George","sequence":"additional","affiliation":[{"name":"Department of Endocrinology and Diabetes, Barwon Health , Geelong, VIC 3220 ,","place":["Australia"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"ORCID":"https:\/\/orcid.org\/0000-0003-2572-5377","authenticated-orcid":false,"given":"Anna","family":"Cunliffe","sequence":"additional","affiliation":[{"name":"Department of Endocrinology and Diabetes, Barwon Health , Geelong, VIC 3220 ,","place":["Australia"]}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"80","published-online":{"date-parts":[[2025,3,19]]},"reference":[{"key":"2025031908540414100_luaf041-B1"},{"issue":"6","key":"2025031908540414100_luaf041-B2","doi-asserted-by":"crossref","first-page":"650","DOI":"10.1111\/bcpt.12957","article-title":"A systematic review on insulin overdose cases: clinical course, complications, and treatment options","volume":"122","author":"Johansen","year":"2018","journal-title":"Basic Clin Pharmacol Toxicol"},{"issue":"1","key":"2025031908540414100_luaf041-B3","first-page":"e72","article-title":"Role of steroids in refractory hypoglycemia due to an overdose of 10,000 units of insulin glargine: a case report and literature review","volume":"4","author":"Tariq","year":"2018","journal-title":"AACE Clin Case Rep"},{"key":"2025031908540414100_luaf041-B4","first-page":"8856022","article-title":"Critical low catastrophe: a case report of treatment-refractory hypoglycemia following overdose of long-acting insulin","volume":"2020","author":"Sandooja","year":"2020","journal-title":"Case Rep Endocrinol"},{"issue":"8","key":"2025031908540414100_luaf041-B5","doi-asserted-by":"crossref","first-page":"1073","DOI":"10.4239\/wjd.v6.i8.1073","article-title":"Steroid hyperglycemia: prevalence, early detection, and therapeutic recommendations: a narrative review","volume":"6","author":"Tamez-P\u00e9rez","year":"2015","journal-title":"World J Diabetes"},{"issue":"8841","key":"2025031908540414100_luaf041-B6","doi-asserted-by":"crossref","first-page":"370","DOI":"10.1016\/0140-6736(93)90168-G","article-title":"Persistent insulin secretion after insulin overdose in a non-diabetic patient","volume":"341","author":"Bayly","year":"1993","journal-title":"Lancet"},{"issue":"5","key":"2025031908540414100_luaf041-B7","doi-asserted-by":"crossref","first-page":"R115","DOI":"10.1186\/cc6168","article-title":"Intentional overdose with insulin: prognostic factors and toxicokinetic\/toxicodynamic profiles","volume":"11","author":"M\u00e9garbane","year":"2007","journal-title":"Crit Care"},{"issue":"Supplement_1","key":"2025031908540414100_luaf041-B8","doi-asserted-by":"crossref","first-page":"A395","DOI":"10.1210\/jendso\/bvab048.805","article-title":"Prolonged hypoglycemic effect due to intentional massive insulin glargine overdose","volume":"5","author":"Gill","year":"2021","journal-title":"J Endocr Soc"},{"issue":"2","key":"2025031908540414100_luaf041-B9","doi-asserted-by":"crossref","first-page":"471","DOI":"10.4254\/wjh.v14.i2.471","article-title":"Glycogen hepatopathy in type 1 diabetes mellitus: a case report","volume":"14","author":"Singh","year":"2022","journal-title":"World J Hepatol"},{"issue":"3","key":"2025031908540414100_luaf041-B10","doi-asserted-by":"crossref","first-page":"496","DOI":"10.1111\/bcp.12822","article-title":"Treatment of sulfonylurea and insulin overdose","volume":"81","author":"Klein-Schwartz","year":"2016","journal-title":"Br J Clin Pharmacol"}],"container-title":["JCEM Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/academic.oup.com\/jcemcr\/article-pdf\/3\/4\/luaf041\/62451035\/luaf041.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/academic.oup.com\/jcemcr\/article-pdf\/3\/4\/luaf041\/62451035\/luaf041.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,3,19]],"date-time":"2025-03-19T08:54:17Z","timestamp":1742374457000},"score":1,"resource":{"primary":{"URL":"https:\/\/academic.oup.com\/jcemcr\/article\/doi\/10.1210\/jcemcr\/luaf041\/8086513"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2025,3,17]]},"references-count":10,"journal-issue":{"issue":"4","published-print":{"date-parts":[[2025,3,17]]}},"URL":"https:\/\/doi.org\/10.1210\/jcemcr\/luaf041","relation":{},"ISSN":["2755-1520"],"issn-type":[{"value":"2755-1520","type":"electronic"}],"subject":[],"published-other":{"date-parts":[[2025,4]]},"published":{"date-parts":[[2025,3,17]]},"article-number":"luaf041"}}